Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 209, NWS Pueblo, CO

August 3, 20184 counties in Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 3, 2018, 3:43 PM MDT for 4 counties in Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 3:43 PM MDT (21:43 UTC)
Expired
Aug 3, 2018, 4:15 PM MDT
In force
32 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bent County, CO, Crowley County, CO, Kiowa County, CO, Otero County, CO

The radar

The Pueblo radar (KPUX), 60 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2423 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WUUS55 KPUB 032143
SVRPUB
COC011-025-061-089-032215-
/O.NEW.KPUB.SV.W.0209.180803T2143Z-180803T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
343 PM MDT FRI AUG 3 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Otero County in southeastern Colorado...
  Western Kiowa County in southeastern Colorado...
  East central Crowley County in southeastern Colorado...
  Northwestern Bent County in southeastern Colorado...

* Until 415 PM MDT.

* At 342 PM MDT, a severe thunderstorm was located near Sugar City,
  or 19 miles north of La Junta, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Otero...western Kiowa...east central Crowley and
  northwestern Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3826 10368 3836 10362 3832 10330 3810 10344
TIME...MOT...LOC 2142Z 290DEG 13KT 3827 10359 

HAIL...1.00IN
WIND...60MPH
 
$$

BL
2 follow-up statements
716 
WWUS55 KPUB 032200
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
400 PM MDT FRI AUG 3 2018

COC011-025-061-089-032215-
/O.CON.KPUB.SV.W.0209.000000T0000Z-180803T2215Z/
Otero CO-Kiowa CO-Crowley CO-Bent CO-
400 PM MDT FRI AUG 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHEASTERN OTERO...WESTERN KIOWA...EAST CENTRAL CROWLEY AND
NORTHWESTERN BENT COUNTIES...

At 400 PM MDT, a severe thunderstorm was located 8 miles east of
Sugar City, or 18 miles north of La Junta, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Otero...western Kiowa...east central Crowley and
northwestern Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3824 10359 3835 10354 3832 10330 3813 10342
TIME...MOT...LOC 2200Z 290DEG 13KT 3825 10351 

HAIL...1.00IN
WIND...60MPH
 
$$

BL
772 
WWUS55 KPUB 032214
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
414 PM MDT FRI AUG 3 2018

COC011-025-061-089-032224-
/O.EXP.KPUB.SV.W.0209.000000T0000Z-180803T2215Z/
Otero CO-Kiowa CO-Crowley CO-Bent CO-
414 PM MDT FRI AUG 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTERO...WESTERN
KIOWA...EAST CENTRAL CROWLEY AND NORTHWESTERN BENT COUNTIES WILL
EXPIRE AT 415 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

This storm has the potential to re-intensify and become severe. 

LAT...LON 3824 10359 3835 10354 3832 10330 3813 10342
TIME...MOT...LOC 2214Z 290DEG 13KT 3823 10346 

$$

Hodanish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:11 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 3, 2:11 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
211 PM MDT Fri Aug 3 2018

.SHORT TERM...(This evening through Saturday)
Issued at 206 PM MDT Fri Aug 3 2018

A disturbance moving across the state today will continue bringing
showers and thunderstorms to the area, with the activity expected to
decrease and end from west to east this evening.  By 06Z the HRRR
and NAM show most, if not all precip being done, but there could be
some lingering precip near the KS and OK borders.  The GFS shows
some lingering precip over the central mtns thru about midnight.
With the disturbance exiting the area tonight, clouds will also
decrease.

The main concern with storms today will be the potential for locally
heavy rain that could impact recent area burn scars, presenting a
flash flooding risk.  There is also the potential for one or two
severe storms over the southeast plains, especially the far
southeast plains, with hail around 1" in diameter and wind gusts
around 60 mph being the main threats.

On Saturday, the upper ridge builds over the area again, but there
will still be enough moisture over the area for isolated to
scattered showers and tstms in the afternoon and evening hours,
mostly over the mtns and high valleys. Temps on Sat should be a
little warmer than today.

.LONG TERM...(Saturday night through Friday)
Issued at 206 PM MDT Fri Aug 3 2018

Synoptic Overview...Weak upper level high pressure will be centered
over Arizona/New Mexico to start the long term period, leading to
westerly flow over Colorado Sunday through Monday with fairly
potent disturbances advancing through the flow just to the north.
Large ridge then builds over the western US, leading to increasing
northwest flow over Colorado Tuesday into Wednesday, to northerly
flow Thursday into Friday. Subtropical high over the southeast US
helps maintain GoM moisture tap into southern Colorado through the
first half of next week. Increasing northerly flow by end of the
week should start to scour moisture out of state. Flash flooding
remains a threat over burn scars each day given above normal
moisture. Models remain in good agreement on the evolution of the
mid-upper level pattern through the long term.

Sunday...Atmospheric moisture across Colorado will continue to
rebound during the day Sunday (TPW rising over 1") after having
dropped behind the Friday evening storm system. While relatively
undisturbed westerly flow remains over southern Colorado, a
shortwave will progress through the northern Rockies.
Afternoon/early evening thunderstorms are forecast to develop over
the mountains and eastern plains, with storms over the plains being
aided by energy associated with the northern shortwave and surface
convergence related to a lee trough. CAPE and especially shear will
be on the weaker side, so don't expect much in the way of severe
storms. Temperatures will rise into the upper 90s to around 100
across the plains, and upper 80s to around 90 in Colorado Springs
and the high valleys.

Monday through Tuesday...The Sunday shortwave and convection sends a
cold front down the eastern Colorado plains late Sunday through
Monday. Behind the front on Monday, surface winds become upslope
easterly, driving higher surface dew points across the plains into
the eastern mountains. TPW values will also rise to around 1.5"
across the southeast quadrant of the state. Scattered to widespread
convection will develop across the eastern mountains and spread onto
the plains during the afternoon, aided by the upslope flow and
another mid-level shortwave. Given abundant moisture, flash flooding
will be of particular concern this day especially on burn scars and
across urban areas. High surface dew points will drive up CAPE
values, and surface easterlies below mid-level westerlies will
increase deep layer shear. Therefore, there will be heightened
severe potential across the plains and eastern mountains as well.
However, abundant storm coverage may help to limit the severe
threat, particularly hail, later in the day. Tuesday is looking
similarly active as surface easterlies and heightened moisture
content remain in place and mid-level flow starts to become
northwesterly. Temperatures will become progressively cooler each
day, with highs across the plains in the mid 90s on Mon to low 90s
on Tue, and low to mid 80s in Colorado Springs and the high valleys.

Wednesday through Friday...As northwest to northerly flow increases
over the eastern Rockies, atmospheric moisture will progressively
decrease each day. Given still adequate moisture and weak
disturbances in the flow, isolated to scattered afternoon/early
evening thunderstorms are forecast, primarily over the eastern
mountains, with coverage/chances decreasing progressively each day.
While a few severe storms will still be possible Wednesday,
weakening shear and only marginal instability will limit severe
chances thereafter. Temperatures will remain near climatology
through the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 206 PM MDT Fri Aug 3 2018

Showers and thunderstorms will be possible at KCOS, KALS and KPUB
early this evening hours. Storms will have the potential for heavy
rain and gusty winds, and some of the stronger storms could also
produce small hail. Storms are expected to move out of the terminal
forecast locations before midnight.  Sat, showers and thunderstorms
are expected to develop over the mtns, and if they move into the
vicinity of the terminal forecast sites, it looks like that should
occur after 22Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...LINE
AVIATION...28
Hazardous weather outlook, Aug 3, 11:37 AM MDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1137 AM MDT Fri Aug 3 2018

COZ058>089-093>099-041745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1137 AM MDT Fri Aug 3 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be found over the mountains and high
valleys early this afternoon, and will then spread eastward across
the southeast plains, through the afternoon and into the evening.
The primary concerns will be locally heavy rain, lightning, wind
gusts to 50 mph, and burn scar flash flooding. However, one or two
storms over the far eastern plains, could become severe storms,
producing 60 mph winds and quarter size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered afternoon and evening thunderstorms are
expected each day, with the best chance of storms on Monday and
Tuesday. The primary concerns with most storms will be lightning,
wind gusts to 50 mph and locally heavy rain. A few storms during
the period could be marginally severe producing 60 mph winds, and
quarter size hail. Area burn scars will continue to be at risk for
flash flooding during the period.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across much of southern
Colorado.

28/28

In the hours before

Special weather statement, Aug 3, 1:31 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
131 PM MDT FRI AUG 3 2018

COZ074-088-031945-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
131 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 145 PM MDT...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm over
Starkville, or near Trinidad, moving northeast at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad and I-25 in the Trinidad area.

LAT...LON 3710 10469 3728 10456 3709 10431 3699 10448
      3699 10455
TIME...MOT...LOC 1930Z 222DEG 5KT 3710 10455

28
Special weather statement, Aug 3, 1:46 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
146 PM MDT FRI AUG 3 2018

COZ074-088-032015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
146 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 215 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Hoehne, or 9 miles east of Trinidad, moving east at 10
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3706 10439 3720 10446 3732 10422 3710 10410
TIME...MOT...LOC 1946Z 248DEG 11KT 3715 10433

BL
Special weather statement, Aug 3, 2:15 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
215 PM MDT FRI AUG 3 2018

COZ088-094-032045-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
215 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Hoehne, or 14 miles east of Trinidad, moving east
at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3709 10431 3722 10432 3729 10406 3709 10401
TIME...MOT...LOC 2015Z 259DEG 10KT 3715 10424

BL
Special weather statement, Aug 3, 2:20 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
220 PM MDT FRI AUG 3 2018

COZ074-088-032045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
220 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 245 PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton Pass, or 10 miles northwest of Raton, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Raton Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3705 10462 3713 10438 3699 10435 3699 10461
TIME...MOT...LOC 2020Z 259DEG 10KT 3701 10455

BL
Special weather statement, Aug 3, 3:00 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
300 PM MDT FRI AUG 3 2018

COZ094-097-032130-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
300 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS AND
SOUTHERN BENT COUNTIES UNTIL 330 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Higbee, or 32 miles south of North La Junta, moving
northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Las
Animas and southern Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3745 10337 3755 10347 3772 10325 3754 10308
TIME...MOT...LOC 2100Z 231DEG 13KT 3754 10334

BL
Special weather statement, Aug 3, 3:12 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
312 PM MDT FRI AUG 3 2018

COZ089-093-032145-
Crowley County CO-La Junta Vicinity/Otero County CO-
312 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO AND EAST
CENTRAL CROWLEY COUNTIES UNTIL 345 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sugar City, or 24 miles north of La Junta, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Crowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3827 10378 3839 10378 3845 10351 3821 10351
TIME...MOT...LOC 2111Z 271DEG 13KT 3831 10370

BL

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:13 PM MDTSpecial Weather StatementPUBLas Animas17 min
Aug 3, 1:31 PM MDTSpecial Weather StatementPUBLas Animas14 min
Aug 3, 1:46 PM MDTSpecial Weather StatementPUBLas Animas29 min
Aug 3, 2:15 PM MDTSpecial Weather StatementPUBLas Animas30 min
Aug 3, 2:20 PM MDTSpecial Weather StatementPUBLas Animas25 min
Aug 3, 3:00 PM MDTSpecial Weather StatementPUBBent30 min
Aug 3, 3:12 PM MDTSpecial Weather StatementPUBCrowley33 min
Aug 3, 4:16 PM MDTSpecial Weather StatementPUBBent44 min
Aug 3, 4:29 PM MDTSevere Thunderstorm WarningPUBBent, Prowers46 min
Aug 3, 4:44 PM MDTSpecial Weather StatementPUBBent46 min
Aug 3, 5:12 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers36 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.